How are seizures treated in cocaine toxicity?

Updated: Sep 01, 2018
  • Author: Lynn Barkley Burnett, MD, EdD, LLB(c); Chief Editor: Sage W Wiener, MD  more...
  • Print
Answer

Seizures are a concern. Cocaine is one of the most common causes of drug- and toxin-associated seizures. Seizures may be a dire sign of toxicity that heralds life-threatening physiologic instability. Cocaine-associated seizures are usually generalized, but they may be partial. They may result directly from toxicity of the CNS or indirectly from hypoxemia, stroke, or other conditions. They may occur after recreational use, long-term abuse, or cocaine overdose. Seizures also occur in people who pack or stuff cocaine in their body, affecting 4% of patients who are body stuffers, with seizures expected in the first 2 hours.

Seizures occurring from cocaine toxicity are managed as part of comprehensive patient treatment. Seizures and severe agitation require prompt attention to protect the airway and prevent hyperthermia. Although patients with serious compromise may require paralysis and mechanical ventilation, benzodiazepines are first-line therapy. Benzodiazepines directly enhance GABA-mediated neuronal inhibition, affecting the clinical and electrical manifestations. Their overall effectiveness in terminating cocaine-induced seizures is 75-90%.

Renzi believes that a brief seizure, clearly temporally related to cocaine use, requires no further workup if the patient is otherwise healthy, alert, coherent, without headache, and neurologically intact. [42]  In contrast, Perrone and Hoffman recommend head CT in all cases of cocaine-associated seizures because of the risk of associated intracranial lesions, [41]  If patients are not admitted, monitor them in the ED for several hours.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!